Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2006, 2:12 PM CDT for Jeff Davis County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2006, 2:12 PM CDT (19:12 UTC)
- Expired
- Sep 1, 2006, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:40 PM CDT | HEAVY RAIN 0 | 25 Nw Fort Davis, TX | ROCK SLIDES TRIGGERED BY HEAVY RAIN ON SH 118 BETWEEN THE DAVIS MOUNTAINS STATE PARK AND THE MCDONALD OBSERVATORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 011913 FFWMAF TXC243-012300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT FRI SEP 1 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 600 PM CDT * AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTHERN AND EASTERN JEFF DAVIS COUNTY. THE HEAVIEST RAINS WERE FALLING NORTH OF THE MCDONALD OBSERVATORY...AND ABOUT 10 MILES EAST OF FORT DAVIS. THE STORMS WERE MOVING SLOWLY NORTHEAST AT LESS THAN 10 MPH. * THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT STATE HIGHWAY 17...STATE HIGHWAY 118...THE CITY OF FORT DAVIS...AND SURROUNDING LOW AND HILLY TERRAIN AREAS OF JEFF DAVIS COUNTY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3109 10412 3071 10445 3041 10382 3067 10345 $$
1 follow-up statement
000 WGUS74 KMAF 012054 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 354 PM CDT FRI SEP 1 2006 TXC243-012300- JEFF DAVIS- 354 PM CDT FRI SEP 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR JEFF DAVIS COUNTY... AT 343 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN IN FORT DAVIS AND ALONG STATE HIGHWAY 118 NORTH OF FORT DAVIS. ALTHOUGH NO SIGNIFICANT FLOODING HAS YET BEEN REPORTED...ROCK SLIDES TRIGGERED BY THE VERY HEAVY RAIN HAVE BEEN REPORTED ALONG STATE HIGHWAY 118 BETWEEN THE DAVIS MOUNTAINS STATE PARK AND THE MCDONALD OBSERVATORY. AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS MUCH OF JEFF DAVIS COUNTY. MOVEMENT IS TO THE EAST AT 5 TO 10 MPH. EXCESSIVE RAINFALL WILL HAVE THE POTENTIAL TO CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ADDITIONAL ROCK AND MUDSLIDES IN STEEP TERRAIN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3109 10412 3071 10445 3041 10382 3067 10345 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:16 AM CDT, 11 hours 56 minutes earlier.
Area forecast discussion, Sep 1, 2:16 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 AM CDT FRI SEP 1 2006
.SHORT TERM...
MORNING WATER VAPOR IMAGERY INDICATED A CONTINUED INFLUX OF DEEP
LAYER SUBTROPICAL MOISTURE INTO WEST TEXAS...ENHANCED BY THE EASTERN
PACIFIC TROPICAL CYCLONE JOHN NEAR BAJA. A COLD FRONT LOCATED
ACROSS THE CENTRAL PLAINS THIS MORNING WILL BEGIN TO DIG SOUTHWARD
INTO WEST TEXAS LATER TODAY AND INTERACT WITH HIGH MOISTURE VALUES
IN PLACE WITH PRECIPITABLE WATER READINGS NEARLY 200 PERCENT OF
NORMAL. WATER VAPOR IMAGERY ALSO INDICATED A WEAK MID/UPPER LEVEL
DISTURBANCE ACROSS SOUTHERN NEW MEXICO...WHICH SHOULD PROVIDE EVEN
MORE SUPPORT FOR SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY AND TONIGHT.
THE FAVORED AREAS FOR CONVECTION TODAY AND TONIGHT ARE EXPECTED TO
BE ACROSS SOUTHEAST NEW MEXICO....THE PERMIAN BASIN...AND THE
MARFA PLATEAU/PRESIDIO VALLEY AREA...AS ENHANCED ASCENT ASSOCIATED
WITH THE PASSING DISTURBANCE ALOFT TAPS ABUNDANT MOISTURE STREAMING
NORTHWARD ACROSS THE RIO GRANDE INTO WEST TEXAS. THE HIGH MOISTURE
CONTENT AND STEEP LAPSE RATES ALOFT SUGGEST LOCALLY HEAVY RAINS AND
STRONG GUSTY WINDS POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON...WITH RAINFALL AMOUNTS UP TO ONE HALF INCH LIKELY IN
PLACES.
AS THE BAROCLINIC ZONE APPROACHES AND THE LOW LEVEL JET STRENGTHENS
TONIGHT...ANOTHER HALF INCH OR MORE OF RAINFALL IS POSSIBLE ACROSS
THE FORECAST AREA. POSSIBLE ADDITIONAL HEAVY RAINS TONIGHT ACROSS
ALREADY SATURATED GROUNDS COULD LEAD EASILY TO FLASH FLOODING.
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS WEEKEND...COMMENCING
TONIGHT AND EXTENDING INTO SUNDAY MORNING.
.LONG TERM...
SIGNIFICANT PRECIPITATION COVERAGE IS POSSIBLE THIS HOLIDAY WEEKEND.
A FLASH FLOOD WATCH WILL BE HOISTED WITH THIS FORECAST PACKAGE
BEGINNING FRIDAY EVENING AND ENDING SUNDAY MORNING.
NOTABLE FEATURES THIS MORNING AS PER MESOANALYSES CONTINUE TO BE
HURRICANE JOHN OFF THE SOUTHERN COAST OF BAJA MEXICO AND A POTENT
MID/UPPER TROUGH NOW CENTERED OVER SOUTHWESTERN SASKATCHEWAN. WHILE
THE OFFICIAL HURRICANE FORECAST TAKES JOHN OUT TO SEA ON A NORTH-
NORTHWEST TRACK...ANTICYCLONIC NORTHWARD ADVANCEMENT OF TROPICAL
MOISTURE TOWARD WESTERN TEXAS CAN BE SEEN AS PER WATER VAPOR IMAGERY
THIS MORNING. MEANWHILE...THE ASSOCIATED COLD FRONT WITH THE TROUGH
IS EXPECTED TO MAKE ITS WAY SOUTHWARD AS PER ISALLOBARIC ANALYSIS
AND LATEST GFS AND WRF FORECAST CONVERGENCE. WHILE MID-LEVEL
MOISTURE VALUES MAY BE GREATER FARTHER WEST THANKS TO THE CURRENT
MOTION OF THE TROPICAL SYSTEM...THE COMBINATION OF FAIRLY HIGH
PRECIPITABLE WATER VALUES /WRF POINT FORECAST SOUNDINGS INDICATE
VALUES NEARING 1.76 INCHES BY SATURDAY MORNING WHICH IS GREATER THAN
175 PERCENT OF NORMAL FOR MIDLAND/...ENHANCED LIFT BY THE
APPROACHING COLD FRONT...WEAK WINDS PROGGED ALOFT /AS PER WRF
POINT FORECAST SOUNDINGS/...AND ALREADY SATURATED GROUNDS WILL
SHARPLY INCREASE THE POTENTIAL FOR FLASH FLOODING OVER THE
WEEKEND.
CURRENT MODEL FORECASTS PLACE THE TIMING OF THE FRONT TO BE NEAR THE
02/1500 UTC TIME FRAME. THE WRF ADVANCES THE BOUNDARY ABOUT THREE
HOURS QUICKER THAN THE GFS...HOWEVER BOTH MODELS AND HPC GUIDANCE
CONVERGE IN REDUCING ITS SOUTHWARD SPEED...KEEPING IT ACROSS PARTS
OF THE FORECAST AREA THROUGH SUNDAY. THIS WILL ENHANCE LOW-LEVEL
UPSLOPE FLOW ALONG THE BOUNDARY...WHICH WILL MOST LIKELY BECOME
STATIONARY ACROSS THE SOUTHERN AND EASTERN PARTS OF THE FORECAST
AREA BY SUNDAY. THE GREATEST CHANCES FOR PRECIPITATION SHOULD OCCUR
BY SATURDAY MORNING AS A DECENT SOUTHERLY 850 MB LOW LEVEL JET
/GFS SHOWS 25 KNOTS BY 02/1200 UTC/ CONVERGES WITH THE ADVANCING
COLD FRONT.
COOLER TEMPERATURES WILL ENSUE ACROSS MUCH OF THE AREA...WITH HIGHS
ONLY REACHING INTO THE UPPER 70S TO THE LOWER 80S ACROSS MUCH OF THE
AREA OVER THE WEEKEND AS RAIN AND CLOUDS KEEP HOT TEMPERATURES AT
BAY. MET MOS /BASED OFF OF THE OLD NAM MODEL/ SHOWING MUCH HIGHER
TEMPERATURES THAN EXPECTED. THEREFORE...WILL TREND TO THE GFS
/MAV/MEX/ SOLUTION IN THIS FORECAST PACKAGE.
&&
.CLIMATE...
A RECORD RAINFALL OF 2.23 INCHES WAS SET AT MAF YESTERDAY...
SHATTERING THE OLD RECORD OF 1.42 INCHES SET ON THIS DATE IN 1994.
YESTERDAY/S RAINFALL INCREASED THE MONTHLY RAINFALL TOTAL AT MAF TO
5.92 INCHES...SETTING A RECORD FOR THE MONTH OF AUGUST. THE PREVIOUS
WETTEST AUGUST ON RECORD WAS IN 1934 WHEN 5.34 INCHES OF RAIN WAS
REPORTED.
THE MOST EVER ONE DAY RAINFALL AT MAF ALSO OCCURRED DURING THE MONTH
OF AUGUST...5.32 INCHES OF RAIN FELL AT MAF ON AUGUST 24TH 1934.
THE WETTEST MONTH OF RECORD IS SEPTEMBER...9.70 INCHES OF RAIN
FELL IN SEPTEMBER 1980.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 89 67 75 62 / 40 30 50 40
CARLSBAD NM 89 67 73 60 / 30 40 60 50
DRYDEN TX 95 71 86 66 / 20 20 30 50
FORT STOCKTON TX 89 69 78 61 / 30 20 50 50
GUADALUPE PASS TX 85 62 69 54 / 30 40 60 50
HOBBS NM 85 67 72 61 / 40 40 60 50
MARFA TX 81 59 72 57 / 30 20 50 50
MIDLAND INTL AIRPORT TX 87 67 76 63 / 40 30 50 50
ODESSA TX 89 70 76 60 / 40 30 60 50
WINK TX 91 70 82 66 / 40 30 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
&&
01/02Hazardous weather outlook, Sep 1, 3:01 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 AM CDT FRI SEP 1 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-012000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 301 AM CDT FRI SEP 1 2006 /201 AM MDT FRI SEP 1 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN...ARE EXPECTED THIS EVENING OVER MUCH OF WESTERN TEXAS AND SOUTHEASTERN NEW MEXICO. RAINFALL RATES OVER AN INCH PER HOUR WILL RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. URBAN AREAS RECEIVING HEAVY RAINFALL CAN EXPECT FLOODING OF UNDERPASSES AND OTHER POORLY DRAINED AREAS. IN ADDITION... WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL AGAIN CONTINUE THROUGH SATURDAY FOR MOST OF THE REGION. SOME STORMS COULD PRODUCE HEAVY RAINFALL... SO FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS WILL ELEVATED FLOWS ALONG THE RIO GRANDE. AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE LAST FEW DAYS WILL BE PRONE TO ADDITIONAL FLOODING AGAIN THIS WEEKEND. MOTORISTS AND RESIDENTS ARE URGED TO PAY SPECIAL ATTENTION TO NATIONAL WEATHER SERVICE ALL- HAZARDS WEATHER RADIO FOR UPDATES ON FLASH FLOOD WARNINGS DURING THIS HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:53 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 49 hr |
| Sep 1, 5:29 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 1, 6:13 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.